Alert archive / Kentucky / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Jackson, KY

April 19, 202319 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 19, 2023, 2:59 PM EDT for 19 counties in Kentucky. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:59 PM EDT (18:59 UTC)
In effect from
Apr 20, 2023, 12:00 PM EDT
Expired
Apr 20, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Clay County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS83 KJKL 191859
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
259 PM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS
OF EASTERN KY...

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
200900-
/O.UPG.KJKL.FW.A.0001.230420T1600Z-230421T0000Z/
/O.NEW.KJKL.FW.W.0002.230420T1600Z-230421T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-
Owsley-Clay-
259 PM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR
LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN 
KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning for low humidity, dry fuels, and gusty winds, which is in
effect from noon to 8 PM EDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather 
  Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather 
  Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather 
  Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather 
  Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire 
  Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire 
  Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire 
  Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire 
  Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire 
  Weather Zone 114 Owsley and Fire Weather Zone 116 Clay.

* TIMING...Noon EDT Thursday to 8 PM EDT Thursday.

* WINDS...Southwest 10 to 15 mph with gusts 20 to 25 mph.

* RELATIVE HUMIDITY...Minimum humidity of 17 to 23 percent.

* TEMPERATURES...High temperatures in the lower 80s.

* IMPACTS...Any fires that develop are likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JMW
3 follow-up statements
397 
WWUS83 KJKL 200814
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
414 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF
EASTERN KENTUCKY...

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
201715-
/O.CON.KJKL.FW.W.0002.230420T1600Z-230421T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-
Owsley-Clay-
414 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF
EASTERN KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather 
  Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather 
  Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather 
  Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather 
  Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire 
  Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire 
  Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire 
  Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire 
  Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire 
  Weather Zone 114 Owsley and Fire Weather Zone 116 Clay.

* TIMING...Noon EDT Today to 8 PM EDT This Evening.

* WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph.

* RELATIVE HUMIDITY...15 to 21 percent.

* TEMPERATURES...In the low to mid 80s.

* IMPACTS...Any fires that develop are likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JP
228 
WWUS83 KJKL 201609
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
1209 PM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN 
KENTUCKY...

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
210000-
/O.CON.KJKL.FW.W.0002.000000T0000Z-230421T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-
Owsley-Clay-
1209 PM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN
KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather 
  Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather 
  Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather 
  Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather 
  Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire 
  Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire 
  Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire 
  Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire 
  Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire 
  Weather Zone 114 Owsley and Fire Weather Zone 116 Clay. 

* TIMING...Now, until 8 PM EDT this evening.

* WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph.

* RELATIVE HUMIDITY...15 to 21 percent.

* TEMPERATURES...In the low to mid 80s.

* IMPACTS...Any fires that develop are likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JP/BATZ
971 
WWUS83 KJKL 210029
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
829 PM EDT Thu Apr 20 2023

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
210130-
/O.EXP.KJKL.FW.W.0002.000000T0000Z-230421T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-
Owsley-Clay-
829 PM EDT Thu Apr 20 2023

...THE RED FLAG WARNING HAS EXPIRED...

Winds are weakening and relative humidity is rising, allowing the
threat of rapidly spreading wildfires to diminish.

$$

HAL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:57 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 19, 1:57 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
157 PM EDT Wed Apr 19 2023

.UPDATE...
Issued at 1051 AM EDT WED APR 19 2023

Hourly grids were freshened up again based on the current hour
observations. Otherwise, still no major changes from the ongoing
forecast. Temperatures were a bit lower than originally predicted,
but overall the trend seems to be on target, so just blended into
the forecast over the next couple of hours. As was previously
noted, still seeing some high cirrus clouds moving across the
region, and expect this to continue throughout the day. All
updates have been published and sent to NDFD/web. There is no
morning wording in any of the forecast products, and given no
substantial changes, will continue to let them ride.

UPDATE Issued at 745 AM EDT WED APR 19 2023

Hourly grids were freshened up based on recent observations and
trends. This led to no substantial changes at this time. Some high
cirrus was moving southeast toward the area around the upper
level ridge and some high clouds will pass overhead from time to
time today. Mild temperatures are expected by midday and through
the afternoon with highs in the upper 70s to low 80s still on
track.

&&

.SHORT TERM...(Today through Thursday)
Issued at 519 AM EDT WED APR 19 2023

Early this morning, an upper level low was centered in Quebec with
a trough extending to the mid Atlantic coast. Meanwhile, further
west, an upper level ridge axis extended from the southeastern
Conus to just west of the Great Lakes. Upper level troughing was
over the western Conus. Moving within south to southwest flow
between the western troughing and upper level ridging to the east
was a shortwave trough over the Upper MS Valley region while an
upper level low was over the MT/WY border region. At the sfc, high
pressure was centered over the southeastern Conus. Meanwhile an
area of low pressure was centered over eastern NE with a warm
front extending east southeast to the Commonwealth and into
southern portions of eastern KY. Dewpoints were generally in the
40s to the south of this boundary and in the upper 20s to 30s to
the north of it. Only high clouds were present across the region
and although some valley locations have decoupled with
temperatures having fallen into the upper 30s to low 40s locations
of more open terrain and ridgetops were in the 50s.

The shortwave trough currently in the upper MS Valley region is
expected to trek east across the Great Lakes and into the
Northeast today and tonight while a general period of mid level
height rises is anticipated across the Lower OH Valley and
southern Appalachians through this evening. The ridge axis will
shift east of eastern KY tonight. Meanwhile, further west, the
upper level low in the MT vicinity is expected to meander to near
the MT and ND border region today and tonight. Meanwhile, an
associated shortwave trough axis is expected to enter the Plains
tonight. The upper level low should remain over the Dakotas
through Thursday while the upper level tough axis extends through
the Plains through a lead shortwave moves from the central Plains
to the Upper MS Valley/western Great Lakes to end the period. The
parent occluding sfc low will track across ND and weaken today
and into tonight as the warm front lifts north of the OH Valley.
Meanwhile, a triple point low develops further south in the Plains
and nears the western Great Lakes through the period. Further
east, a sfc high pressure ridge is expected to remain from the
southeastern Conus to near or off the eastern seaboard.

Fire Weather is the primary forecast concern through the period,
especially on Thursday. As for the threat of patchy frost in the
deeper eastern or northeastern valleys early today, dewpoint
depressions are near 0 and thus not much more of a drop is
expected for the normally colder locations such as the Johnson
County KY Mesonet station which was recently 39. Thus patchy
frost is no longer expected there. Otherwise, temperatures will
moderate today as the region gets into the warm sector under south
to southwest flow. Highs in the upper 70s to lower 80s should be
common. Mixing today should allow for mixdown of drier air
leading to afternoon dewpoints in the upper 30s to low 40s to be
common. This equates to min rh into the 20 to 25 percent range for
most, though along the western edge of the CWA dewpoints are
expected to be slightly higher along with min rh. Although winds
are expected to be lighter today, generally in the 5 to 10 mph
range, with some gusts to around 15 mph, an elevated risk for
wildfires is again expected due to the low rh and dry fuels.

A ridge/valley split is anticipated tonight, mainly across
eastern sections with lows generally ranging from the upper 40s
in the deeper eastern valleys to the upper 50s on the coalfield
ridges. RH recovery will be variable, best in valleys and more
moderate on the ridges.

For Thursday, the enhanced wildfire risk is expected to peak. The
pressure gradient between a ridge of high pressures to the east
and southeast of eastern KY and low pressure system in the central
Conus/MS Valley region that tracks north toward the upper MS
Valley/Lake Superior by Thursday evening will increase and lead to
an increase in winds and also gustiness. Temperatures will
moderate further with south to southwest flow continuing, to the
low to mid 80s. Deep mixing should result in afternoon upper 30s
to low 40s dewpoints. This results in rh bottoming out below 25
percent in all areas, with rh in some location's in the southeast
probably falling below 20 percent. The strongest sustained winds
are expected in the west for Thursday afternoon, generally from
the Rowan County down to Whitley County and west, where winds may
near the critical threshold of 15 mph. Gusts as high as 20 to 25
mph are also expected. This in combination with coordination with
surrounding offices and some 0Z HREF combined probabilties of
lower rh and sustained wind signals generally favoring the Rowan
County to Whitley County area, a Fire Weather Watch has been
hoisted for that area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 425 AM EDT WED APR 19 2023

The extended period will start off quite active, as a strong area
of low pressure aloft, and a surface cold front, move through the
region Thursday night through Sunday morning. Rain showers should
begin to invade our western counties early Friday morning, as a
cold front slowly advances eastward into the Ohio and Tennessee
Valleys. As the front approaches, rain will become more
widespread. The highest rain chances will occur during frontal
passage Friday night into Saturday. The best chances for
thunderstorm activity looks to be from late Friday through around
dawn on Saturday, as the front pushes through. The rain should
finally begin to taper off Saturday night, and should be out of
the area by early Sunday afternoon. Once this system makes its way
to our east, we should see a period of dry, albeit much cooler,
weather Sunday afternoon through Tuesday.

In fact, after experiencing highs in the upper 70s to lower 80s on
Friday, we will see a very sharp cool down over the weekend, as
much colder air spills into the region behind the departing cold
front. Temperatures are expected to fall into the 30s around the
area Saturday, Sunday, and Monday nights, leading to the potential
for frost around eastern Kentucky. The coldest night looks to be
Sunday night, when we are expecting lows in the lower 30s to
occur. Air this cold will lead to widespread frost, which would
damage and/or kill sensitive outdoor plants and vegetation. After
a few days of below normal temperatures, we should finally see
another warming trend take place toward the middle of the week,
when high should return to the upper 60s around the area. Breezy
conditions and gusty winds will be on tap yet again, as an upper
trough and surface front move through at the beginning of the
period. These winds are expected to persisted through out the
weekend, before finally slacking off to begin the new work week.
Another area of low pressure is forecast to approach our area
Tuesday night, and could bring more rain into the picture by mid-
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 157 PM EDT WED APR 19 2023

A good 24-hour forecast for flying conditions. VFR should remain
intact through the entire period as high pressure works across the
region. Some high clouds are ongoing across the easter portion of
the state, stemming from convection ongoing across the
Mississippi Valley - however these clouds should remain FEW to
SCT and high, with no threat of rain in the next 24 hours or
beyond. Winds will average around 5 to 10 kts from the southwest
through the rest of the day, with gusts around 15 kts in the
afternoon. Winds will then decrease to 5kts or less overnight,
before ramping back up to 8 to 15 kts from the SW during the
daytime hours Thursday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KYZ044-050>052-058>060-068-069-079-080-083>086-108-
111-114-116.

&&

UPDATE...JMW
SHORT TERM...JP
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Apr 19, 4:10 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Wed Apr 19 2023

KYZ087-088-104-106-107-109-110-112-113-115-117>120-200815-
Bell-Harlan-Elliott-Morgan-Johnson-Magoffin-Floyd-Breathitt-Knott-
Perry-Leslie-Letcher-Martin-Pike-
Including the cities of Middlesboro, Pineville, Cumberland, Harlan,
Sandy Hook, West Liberty, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 AM EDT Wed Apr 19 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Low humidity and dry fuels will lead to a continued elevated risk of
wildfires today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is an elevated risk for wildfires on Thursday, with low
humidity and dry fuels expected along with winds on the gusty side.

Thunderstorms are possible on Friday and Friday night.

Temperatures are forecast to drop to near or just below freezing
Sunday night into early Monday morning, likely impacting sensitive
vegetation. Frost is also possible Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
200815-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-Owsley-
Clay-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Campton, Beattyville,
Booneville, and Manchester
410 AM EDT Wed Apr 19 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Low humidity and dry fuels will lead to a continued elevated risk of
wildfires today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is an elevated risk for wildfires on Thursday, with low
humidity and dry fuels expected along with the return of gusty
winds. Thus, a Fire Weather Watch is in effect from Noon to 8 PM EDT
Thursday.

Thunderstorms are possible on Friday and Friday night.

Temperatures are forecast to drop to near or just below freezing
Sunday night into early Monday morning, likely impacting sensitive
vegetation. Frost is also possible Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:50 AM EDTFire Weather WatchJKLBath, Clay, Estill, Fleming, Jackson, Knox and 13 more11 hr

Nearby

Red Flag Warnings in Kentucky, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.